Format

Send to

Choose Destination
Clin Neuropharmacol. 2015 Jul-Aug;38(4):141-3. doi: 10.1097/WNF.0000000000000078.

N,N-Dimethyltryptamine-Induced Psychosis.

Author information

1
*Psychiatry Residency Training Program, Semel Institute for Neuroscience and Human Behavior, University of California, Los Angeles; and †Veterans Affairs West Los Angeles Medical Center, Los Angeles, CA.

Abstract

BACKGROUND:

N,N-dimethyltryptamine (DMT) is a 5-hydroxytryptamine 2A and 1A receptor agonist that exhibits potent psychoactive properties in humans. Recreational use of this drug has increased precipitously and is likely to result in an increase in patients presenting with substance-induced psychoses. The present case provides an early example of substance-induced psychosis attributable to repeated use of DMT.

CASE:

A 42-year-old white man, with no significant past psychiatric history, was brought to the emergency department by the police and was found to exhibit disinhibited behavior, elevated affect, disorganized thought process, and delusions of reference. Laboratory studies revealed elevated creatinine kinase level indicative of rhabdomyolysis. The patient endorsed recent and repeated use of DMT, as well as long-term Cannabis (marijuana) use. Over the course of the next 3 weeks, the patient was successfully treated with quetiapine for psychosis, divalproex sodium (Depakote) for impulsivity, gabapentin for anxiety, and hydroxyzine for sleep, which resulted in the resolution of his symptoms and development of reasonable insight and judgment. Approximately 6 months after discharge, the patient remained treatment compliant, as well as drug and symptom free.

CONCLUSIONS:

This case report illustrates an important example of substance-induced psychosis that resolved with antipsychotic treatment in a 42-year-old white man with no past psychiatric history likely attributable to the use of DMT. Given the increasing use of this substance, the emergency department, primary care, and inpatient services are likely to see a significant increase in similar cases.

PMID:
26166234
DOI:
10.1097/WNF.0000000000000078
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center